Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 132, NWS Boston/Norton, MA

August 13, 2007Bristol County, Massachusetts; Providence County, Rhode Island

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 13, 2007, 5:09 PM EDT for Bristol County, Massachusetts; Providence County, Rhode Island. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2007, 5:09 PM EDT (21:09 UTC)
Expired
Aug 13, 2007, 5:45 PM EDT
In force
36 min
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

Counties Bristol County, MA, Providence County, RI

The radar

The Boston radar (KBOX), 14 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 5:33 PM EDTTSTM WND DMGAttleborough, MATREES AND WIRES DOWN ON ROBINSON STREET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 9.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2007-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2007-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 132109
SVRBOX
MAC005-RIC007-132145-
/O.NEW.KBOX.SV.W.0132.070813T2109Z-070813T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
509 PM EDT MON AUG 13 2007

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PROVIDENCE COUNTY IN RHODE ISLAND...
  WEST CENTRAL BRISTOL COUNTY IN SOUTHEAST MASSACHUSETTS...
  THIS INCLUDES THE CITY OF ATTLEBOROUGH...

* UNTIL 545 PM EDT

* AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR CENTRAL FALLS...
  OR ABOUT NEAR ATTLEBOROUGH...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ATTLEBOROUGH BY 515 PM EDT...
  REHOBOTH BY 530 PM EDT...
  DIGHTON AND BERKLEY BY 545 PM EDT...

LAT...LON 4174 7115 4190 7150 4200 7141 4199 7138
      4198 7138 4198 7135 4187 7102
TIME...MOT...LOC 2109Z 301DEG 17KT 4190 7136

$$

AED

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 4:48 PM EDT, 21 minutes earlier.

Area forecast discussion, Aug 13, 4:48 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
448 PM EDT MON AUG 13 2007

.SYNOPSIS...
A COLD FRONT WILL CROSS SOUTHERN NEW ENGLAND TONIGHT. HIGH PRESSURE
WILL BUILD OVER SOUTHERN NEW ENGLAND TUE. ANOTHER WEAK COLD FRONT
WILL CROSS THE REGION WED FOLLOWED BY A STRONGER COLD FRONT LATE THU
AND EARLY FRI. DRY HIGH PRESSURE WILL BUILD INTO THE REGION LATE FRI
THROUGH SUN.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A BROKEN LINE OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A COLD
FRONT WAS CROSSING CENTRAL AND EASTERN MASSACHUSETTS THIS EVENING.
THE CONVECTION WAS INTERACTING WITH MODERATE LOW LEVEL INSTABILITY
AHEAD OF IT...WITH SURFACE BASED CAPES BETWEEN 1500 TO 2000 J/KG.
THE SHOWERS AND THUNDERSTORMS WILL BEGIN TO WEAKEN TOWARDS SUNSET
DUE TO THE LOSS OF DAYTIME HEATING. USED ENHANCED WORDING THROUGH
00Z WITH GUSTY WINDS AND SMALL HAIL POSSIBLE. OTHERWISE DRIER
DEWPOINT AIR WILL BEGIN TO INFILTRATE THE REGION OVERNIGHT. MOSTLY
CLEAR SKIES AND DECOUPLING WINDS WILL ALLOW FOG PATCHES TO FORM.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
HIGH PRESSURE COVERS THE REGION WITH MOSTLY CLEAR SKIES AND JUST A
FEW FAIR WEATHER CUMULUS CLOUDS. 850 MILLIBAR TEMPERATURES BETWEEN
+7 AND +9 CELSIUS AND BOUNDARY MIXING UP THE DRY ADIABAT NEAR 800
MILLIBARS SUPPORTS HIGHS IN THE MID 70S TO SOME LOWER 80S AWAY FROM
THE COAST. USED THE WARMER MAVMOS GUIDANCE TEMPS WHICH APPEARED MORE
REASONABLE...EXCEPT USED THE NAM/WRF WIND VELOCITIES.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
WARM AIR ADVECTION PATTER TUESDAY NIGHT...BUT MOISTURE IN THE COLUMN
LOOKS A BIT TOO MEAGER FOR ANY PRECIPITATION. ON WEDNESDAY...COLD
FRONT WILL TRAVERSE THE CWA. THE FROPA LOOKS TO BE SLOW ENOUGH SO
THAT AT LEAST THE SOUTHEASTERN HALF OF THE CWA WILL STILL BE IN THE
PREFRONTAL AIRMASS DURING PEAK HEATING. THEREFORE...HAVE FORECASTED
LOW CHANCE POPS FOR SHOWERS AND THUNDERSTORMS. THE CHANCE WILL BE A
BIT BETTER IF WE CAN SOMEHOW MUSTER UP A DEEPER LOW LEVEL MOISTURE
PROFILE. STAYED CLOSE TO MAV GUIDANCE FOR MAXES.

SOME SHOWERS AND/OR ISOLD TSTMS SHOULD BE LINGERING ACROSS THE SOUTH
COAST DURING WEDNESDAY EVENING BEFORE DISSIPATING LATE. COLD FRONT
QUICKLY MOVES BACK NORTH AS A WARM FRONT SOMETIME THURSDAY AS SHORT
WAVE APPROACHES AND PUSHES A COLD FRONT ACRS THE REGION SOMETIME
FRIDAY. WILL THEREFORE GO WITH CHANCE POPS FOR SHOWERS AND TSTMS
DURING THIS TIMEFRAME. WENT WITH THE WARMER MAV GUIDANCE FOR MAXES
ON THURSDAY.

FAIR WEATHER FOR FRIDAY THROUGH THE WEEKEND AS A POTENTIALLY SHARP
CANADIAN AIRMASS MOVES INTO NEW ENGLAND IN THE WAKE OF THE COLD
FRONT FRIDAY. THIS SHOULD SET US UP WITH SOME COOL...DRY...AND
SUNNY/CLEAR WX FOR THIS TIMEFRAME. THIS COULD END UP BEING THE MOST
STELLAR WEEKEND OF THE SUMMER IF CURRENT MODEL PROGS VERIFY. THE GFS
IS USUALLY TOO COLD WITH AIRMASSES AT THIS RANGE...BUT IN THE RARE
CHANCE THAT IT DOES THIS TIME...I COULD SEE LOWS AROUND 40 IN
PORTIONS OF SRN NH AND NWRN MASS SAT NIGHT. ARE THE SEASONS STARTING
TO CHANGE?

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
SCT SHRA/TSRA WILL BRING BRIEF IFR/MVFR VSBYS AND AN ABRUPT WINDSHIFT
TO THE NORTHWEST WITH GUSTS TO 35 KT POSSIBLE. MVFR VSBYS IN FOG
PATCHES POSSIBLE OVERNIGHT. SOME MECHANICAL WIND SHEAR POSSIBLE DUE
TO COOL AIR ADVECTION ACROSS THE LOW LYING TERMINALS KBAF-KBDL
OVERNIGHT. VFR CONDITIONS EXPECTED TUE WITH FEW050-060.

IN THE LONG TERM...NOT TOO MUCH TO SPEAK OF. WELL HAVE A COLD FRONT
CROSS SOUTHERN NEW ENGLAND ON WED WITH A CHANCE OF
SHOWERS/STORMS...AND ANOTHER POTENTIALLY STRONGER COLD FROPA FRIDAY.
OTHER THAN THAT...THERES NOT TOO MUCH THAT COULD BRING CIGS/VSBYS
DOWN LOWER THAN VFR IN THE LONG TERM...TUE NIGHT THRU FRI.

&&

.MARINE...
BRIEF WIND GUSTS AROUND 30 KT POSSIBLE THIS EVENING ACROSS THE
COASTAL WATERS IN WIDELY SCATTERED THUNDERSTORMS. OTHERWISE
BRIEF GUSTS AROUND 20 KT EXPECTED IN COOL AIR ADVECTION AROUND
06Z TONIGHT. LIGHT NORTH WINDS BECOMING LOCALLY ONSHORE TUE.
SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA
MAINLY 1 TO 3 FT.

IN THE LONG TERM TUE NIGHT THRU FRIDAY...NOTHING LOOKS LIKE ITLL
BREAK THE RELATIVE TRANQUILITY WEVE BEEN HAVING AS OF LATE. WELL
HAVE A COLD FRONT CROSS SOUTHERN NEW ENGLAND ON WED WITH A CHANCE OF
SHOWERS/STORMS. THE PRESSURE GRADIENT MAY TIGHTEN ENOUGH TO PRODUCE
SMALL CRAFT WINDS LATE WED MORNING INTO THE AFTERNOON HOURS. ANOTHER
FRONT LOOKS TO PASS ON FRIDAY. DEPENDING ON HOW COOL THE AIR IS
BEHIND THE FRONT...NORTHERLY SMALL CRAFT WINDS WILL BE POSSIBLE
LATER FRIDAY INTO EARLY SATURDAY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...STRAUSS
NEAR TERM...STRAUSS
SHORT TERM...STRAUSS
LONG TERM...EKSTER
AVIATION...EKSTER/STRAUSS
MARINE...EKSTER/STRAUSS
Hazardous weather outlook, Aug 13, 1:03 PM EDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
103 PM EDT MON AUG 13 2007

CTZ002>004-MAZ002>022-026-NHZ011-012-015-RIZ001>007-141715-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
103 PM EDT MON AUG 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...MASSACHUSETTS...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. SOME WILL
BRING SMALL HAIL AND GUSTY WINDS TO 45 MPH WITH LOCALLY HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

COLD FRONTAL PASSAGES WILL BE LIKELY WEDNESDAY AND FRIDAY. BOTH
FRONTAL PASSAGES MAY BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY THIS AFTERNOON. PLEASE SEND ANY
REPORTABLE CRITERIA TO THE NATIONAL WEATHER SERVICE.

ANZ230>237-250-254-255-270-MAZ023-024-RIZ008-141715-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
WATERS FROM MERRIMACK RIVER MA TO WATCH HILL RI FROM 25 TO 40 NM-
DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
103 PM EDT MON AUG 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MASSACHUSETTS...MASSACHUSETTS AND RHODE ISLAND COASTAL
WATERS...MASSACHUSETTS COASTAL WATERS...SOUTHERN RHODE ISLAND AND
RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. SOME WILL
BRING SMALL HAIL AND GUSTY WINDS TO 45 MPH WITH LOCALLY HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

OLD FRONTAL PASSAGES WILL BE LIKELY WEDNESDAY AND FRIDAY. BOTH
FRONTAL PASSAGES MAY BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY THIS AFTERNOON. PLEASE SEND ANY
REPORTABLE CRITERIA TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Aug 13, 1:14 PM EDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
114 PM EDT MON AUG 13 2007

MAZ005-014-026-131745-
CENTRAL MIDDLESEX COUNTY MA-NORTHWEST MIDDLESEX COUNTY MA-SOUTHEAST
MIDDLESEX MA-
114 PM EDT MON AUG 13 2007

AT 109 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH POSSIBLE SMALL HAIL OVER BOXBOROUGH MOVING
SOUTHEAST AT 15 MPH. THIS STORM ALSO CONTAINS VERY HEAVY RAIN WHICH
WILL IMPACT COMMUTERS WITH LOW VISIBILITIES AND PONDING OF WATER ON
ROADWAYS.

THE THUNDERSTORM WILL BE NEAR...MAYNARD BY 120 PM EDT...CONCORD BY
130 PM EDT...LINCOLN BY 140 PM EDT...WESTON AND WALTHAM BY 150 PM
EDT.

DUNHAM
Special weather statement, Aug 13, 3:49 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
349 PM EDT MON AUG 13 2007

MAZ004>007-012>015-132045-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-NORTHERN WORCESTER
MA-SOUTHEAST MIDDLESEX MA-SOUTHERN WORCESTER MA-SUFFOLK MA-WESTERN
ESSEX MA-WESTERN NORFOLK MA-
349 PM EDT MON AUG 13 2007

AT 341 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
40 MPH AND SMALL HAIL ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
NEWBURYPORT TO 5 MILES SOUTHWEST OF WORCESTER...MOVING SOUTHEAST AT
15 MPH. THESE STORMS ALSO CONTAIN VERY HEAVY RAIN THAT MAY CAUSE
LOCALIZED ROAD FLOODING

THUNDERSTORMS WILL BE NEAR...IPSWICH...WOBURN...WESTBOROUGH AND
WENHAM BY 400 PM EDT...ESSEX...WINCHESTER...WAYLAND AND WALTHAM BY
410 PM EDT...MANCHESTER AND WESTON BY 420 PM EDT.

DUNHAM
Special weather statement, Aug 13, 5:05 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
505 PM EDT MON AUG 13 2007

MAZ013-017>020-RIZ001-002-004-005-132200-
BRISTOL RI-EASTERN KENT RI-EASTERN PLYMOUTH MA-NORTHERN BRISTOL
MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL
MA-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-
505 PM EDT MON AUG 13 2007

AT 459 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
40 MPH AND SMALL HAIL ALONG A LINE EXTENDING FROM SHARON
MASSACHUSETTS TO 4 MILES NORTHEAST OF SCITUATE RHODE ISLAND MOVING
EAST AT 20 MPH. THESE STORMS ALSO CONTAIN VERY HEAVY RAIN.

THUNDERSTORMS WILL BE NEAR...NORTH PROVIDENCE...STOUGHTON...
PROVIDENCE AND PAWTUCKET BY 510 PM EDT...PROVIDENCE...NORTON...EASTON
AND BROCKTON BY 520 PM EDT...EAST PROVIDENCE AND SEEKONK BY 530 PM
EDT.

DUNHAM

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:03 PM EDTSpecial Marine WarningBOX27 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2007Severe Thunderstorm Warnings in Rhode Island, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.